Hi I went to the doc ther other day and I asked him about the BB vs.CB. He told me that Calcium blockers open all arteries which might be good for me but decided to leave me on a BB for the time being, He give me 2 weeks to get things tolerable before they go back and do a 2nd ablation. I am so hoping that this works. I am using my faith to help me. Seems like my only answer. He told me if I went on a calcium blocker that it would Cardizem. I am 47 and have lived with these crazy things since I was 10. I had ablation 6 years ago and they stopped but just out of no where they returned and have plagued me everday as much as 10,000 of them or more in a day. I hate them. I am thinking about taking some supplements like you and see if it helps any. The fish oil I tried and it did nothing but make me sick at my stomach all day. I do take Atenolol and Xanax and Pravastatin. I wish there was a cure but you find you are not alone on this site. People are so kind and knowledgeable. I know that you will find peace with others who really care on here. Best of luck and great big hugs
Karen from Tennessee
Im not too sure what the differences in BBs are but I do know 25 mgs is the lowest dose possible for them and usually dont do a damn thing. Im on 25mg of the same and it hasnt changed anything. I still get tons of PACs. As for the electrical problem, The AV node sends electrical pulses to the hearts chambers in a specific order so the heart can pump the blood properly. Sometimes it sends a signal too early and one part of the heart beats too quickly cause a temperary pause for the heart to restart the right way hence Premature Atrial Contraction - PAC. I take 2mg Metoprolol, 0.5 Xanax and 40 mg Nexium. My cardiologist told me today the he might put me up to 50 mg of the BB. Im only 28 yrs old and Im on all these meds. Its frustrating and scary. Best of luck!!
How severe are your symptoms. Could you explain what you mean by sustained PVCs?
What is your resting heart rate now, and if you know, your resting heart rate from before you began the Toprol XL? Also, you should never stop taking Beta Blockers or Calcium Channel Blockers suddenly, you should taper the dosage down. Abrupt withdrawal, especially for someone with known or unknown Coronary Artery Disease, from either of those two drugs can cause some serious affects, including worsening of an arrhythmia, angina and chest pain, and possibly result in a heart attack.
From one site: "Abrupt withdrawal of calcium channel blockers may cause chest pain, rebound angina, or exacerbation of symptoms. As with the beta blockers, doses should be tapered gradually under medical supervision for at least one to two weeks."
Though the concept of abrupt withdrawal of these medications being a problem is disputed in some articles, I would not discontinue any medication that I had taken long term without the approval of my Doctor, or, if not approval, at least only after he/she had been made aware of my intent and after I listened to their opinion. Also, even in the articles that I read disputing the likelihood of having problems with abrupt withdrawal, angina was the only consideration, no mention was made of patients with arrhythmias abruptly discontinuing these medications.
First, thanks to all for your reply...it is so nice to know that there are people who understand what we deal with on a daily basis. Karen, what are your arrhythmias? PVC's or what? I too have had these problems since childhood but I am much older...so it has been part of my life forever! Seems to get worse as I age. I had an ablation in '93 for an extra pathway. The procedure was fairly new then and I was not savvy enough then to really ask a lot of questions so I am not sure if I had one extra pathway or several. Anyway, re the fish oil. It is best to take them w/your largest meal of the day. Also, the best quality that you can find helps w/any upset stomach that you may have had too. If you did not tolerate it the first time, try another brand or start taking flax oil.There are several good books about the imp of the 'good oils' and how beneficial they are for us.
Mike,good luck to you and try not to worry! We do not want this to affect the quality of our life.
To Artaud, when I get clusters or runs of PVC's or PAC's that go on for maybe hours or several minutes that is what I mean by 'sustained' beats...not just isolated ones. I do get those too, sometimes all day, so I imagine that I get hundreds or thousands, but it is when they are sustained that I get worried. Anxiety is the biggest symptom then. My resting HR would be around 70 and maybe a little lower while on BB's but it did not seem to make that much of a diff. Also, I can be sitting down reading or even in bed and will have a sudden 'flush' feeling and my HR will be 85 and I do not understand that at all. I did capture it on my event monitor last night that I have been wearing for 2 wks so I will perhaps find out if that is something new to worry about!!! Thank you so much for the info re. stopping the mediation all at once, etc..it was so confusing b/c my cardio said that I did not have to wean myself off but last night I was doing some reading online and I got the exact opposite info. Not the first time this had happened and the info is sometimes so confusing and contradictory. I am the type who likes all of the answers and so I do a lot of research on my one, online which is prob not good since I do not have a medical background!! :)
Thanks again, everyone! I found this forum recently and already feel like I have found friends and advisers!!! We are all in this together and I am here to lend an ear for all!!
Hi Barbmag. There area different types of betablocker so they are not all the same. Firstly there are no cardioselective betablockers like propranolol, which block the beta-1 receptors in the heart and the beta-2 receptors in the lungs. Then there are cardioselective beatblockers such as atenolol, which mainly affect the heart. I think that cadioselective vs noncardioseletive is only really an issue if you have a respiratory problem such as ashtma.
Finally some betablockers, such as acebutolol, have intrinsic 'sympathomimetic activity'. These drugs do not lower the heart rate as much as regular beta blockers. (They do this by blocking receptors whilst partially activating them at the same time).
I found that propranolol made my PVCs worse most likely due to the significant drop in heart rate I experienced whilst taking this drug. Acebutolol, gave me an 80-90% decrease in frequency. It calms my heart sufficiently to prevent the PVCs, without lowering my pulse at all. I take a very low dose. What works for one person doesn't work for most though. I'm lucky mine were so responsive to acebutolol. I think much much higher doses are usually required to achieve a significant reduction and even then a large proportion of people will see no reduction at all, or even a worsening of symptoms.
Thank you for your comments...(I love getting as much info as I can get) I am going to ask my cardio about acebutolol but you are right, what works for some, doesn't work for everyone. That is what makes this all so interesting!! :)